Virginia, 2016Damaging Winds in Virginia, July 19, 2016
July 19, 2016 · NWS MRX · 2 events in 1 county or zone
A few severe thunderstorms formed along a weak cool frontal boundary during the middle to late afternoon hours producing some wind damage in isolated sections of Southwest Virginia as well as Northeast and North Central Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms formed along a weak cool frontal boundary during the middle to late afternoon hours producing some wind damage in isolated sections of Southwest Virginia as well as Northeast and North Central Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 19, 12:27 PM EST, 33 minutes earlier.
Area forecast discussion, Jul 19, 12:27 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
127 PM EDT TUE JUL 19 2016
.AVIATION...Convection is beginning to develop across the area this
afternoon. Coverage should be scattered and if a storm does move
into a TAF site...be prepared for lowing CIGS and VIS and brief
thunderstorm winds. Convection will decrease through the evening
hours and expect dry and mild conditions overnight. With recent
rainfall...patchy fog is possible early Wednesday morning. Local
MVFR to IFR conditions are possible with better chances north near
TRI. Drier air and a quieter weather pattern will move in for
Wednesday.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
mjb
Hazardous weather outlook, Jul 19, 1:57 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 AM EDT TUE JUL 19 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
257 AM EDT TUE JUL 19 2016 /157 AM CDT TUE JUL 19 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY.
SOME OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE...WITH
STRONG WINDS AND HEAVY RAINS BEING THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 19, 12:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
131 PM EDT TUE JUL 19 2016
VAZ002-005-191815-
SCOTT-WISE-
131 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCOTT AND SOUTHWESTERN
WISE COUNTIES...
AT 130 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GATE CITY...
MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GATE CITY...BIG STONE GAP...WEBER CITY...APPALACHIA...DUFFIELD...
CLINCHPORT...HILTONS AND FORT BLACKMORE.
LAT...LON 3693 8280 3666 8233 3659 8270 3659 8272
3676 8282 3677 8281 3678 8279 3680 8277
3685 8284 3685 8285 3686 8285 3688 8286
TIME...MOT...LOC 1730Z 313DEG 18KT 3669 8264
MJBThunderstorm Wind, Scott
- When
- July 19, 1:00 PM EST
- Where
- Scott County, 1.11 mi W of Duffield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.720, -82.800
Several trees were reported down near Natural Tunnel State Park.
Thunderstorm Wind, Scott
- When
- July 19, 1:10 PM EST
- Where
- Scott County, 0.69 mi N of Clinchport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.680, -82.750
Two trees were reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 19 to 20, 201611 injured · $3.0 million · 1 event
- Tornado and Flash Flooding in Iowa, July 19, 2016$575,000 · EF0 · 111 events
- Hail and Lightning Strike in Colorado, July 19, 20161 death · 1 injured · 0.88 in hail · 3 events
- Damaging Wind and Lightning Strikes in Alabama, July 19, 20161 death · $11,000 · 3 events
- Hail and Damaging Winds in Virginia, July 19, 2016$76,000 · 2 in hail · 39 events
- Tornadoes and Hail in North Dakota, July 19, 2016EF1 · 28 events
- Tornadoes and Hail in Minnesota, July 19, 2016EF1 · 24 events
- Hail and Damaging Winds in Tennessee, July 19, 2016$51,000 · 56 kt wind · 13 events
- Flash Flood and Hail in North Carolina, July 19, 2016$32,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in North Carolina, July 19, 2016$23,000 · 1 in hail · 16 events
- Damaging Winds in Georgia, July 19 to 21, 2016$16,000 · 50 kt wind · 22 events
- Damaging Winds in Illinois, July 19, 2016$32,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643102, 643103.